Kansas, 2011

Hail and Damaging Winds in Kansas, August 3, 2011

August 3, 2011 · NWS ICT · 14 events in 7 counties and zones

A few clusters of strong to severe thunderstorms moved northeast across south-central Kansas during the late evening hours on the 3rd, producing numerous reports of damaging winds. Winds of 70 mph produced widespread wind damage across Wichita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few clusters of strong to severe thunderstorms moved northeast across south-central Kansas during the late evening hours on the 3rd, producing numerous reports of damaging winds. Winds of 70 mph produced widespread wind damage across Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 5:53 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 3, 5:53 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED AUG 3 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FOCUS IS ON PIN-POINTING LOCATIONS OF TSRA THROUGHOUT THE NIGHT AS A
MOIST VERY UNSTABLE AIRMASS REMAINS ENTRENCHED OVER THE GREAT PLAINS.
THRU 04/06Z THE BETTER CHANCES FOR TSRA SHOULD CONTINUE TO OCCUR OVER
SC & SE KS WHERE CLOSER TO A POORLY-DEFINED W-E ORIENTED STATIONARY
FRONT SITUATED ACROSS NRN OK. THESE CELLS ARE LIKELY TO PRODUCE 60-70
MPH GUSTS IN THESE AREAS THROUGHOUT THE EVENING. ONLY TERMINAL FOR
WHICH "TEMPO TSRA" HAS BEEN ASSIGNED IS KHUT 00Z-02Z WHERE A NE-MOVG
CELL ~20KTS IS APPROACHING THE TERMINAL...OTHERWISE "VCTS" HAS BEEN
ASSIGNED TO REMAINING TERMINALS DUE TO SPORADIC PRIMARILY DIURNALLY
CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT WED AUG 3 2011/

DISCUSSION...
THE FORECAST AREA REMAINS ON THE NORTHERN PERIPHERY OF THE
SUBTROPICAL RIDGE WHICH REMAINED CONFINED TO THE SOUTHERN PLAINS
STATES. A STATIONARY FRONT WAS DRAPED ACROSS THE AREA FROM NEAR KCFV
IN SOUTHEAST KANSAS TO KBVO TO JUST SOUTH OF KPNC IN NORTH CENTRAL
OKLAHOMA. ALONG AND NORTH OF THE FRONT...DEWPOINTS WERE HOLDING IN
THE 70S RESULTING IN SBCAPES EXCEEDING 5000 J/KG. ISOLATED
THUNDERSTORMS ARE ANTICIPATED ALONG AND NORTH OF THE FRONT LATE THIS
AFTERNOON AND EVENING WITH MORE WIDELY SCATTERED ACTIVITY EXPECTED
TO DEVELOP TONIGHT ALONG NOSE OF MODEST H7 WAA ACROSS MAINLY CENTRAL
KANSAS. THIS SCENARIO WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH
ONLY MINOR ADJUSTMENTS MADE.

THU-SAT...A VERY SIMILAR SETUP IS ANTICIPATED ACROSS THE FORECAST
AREA THU-FRI AS THE STATIONARY FRONT CONTINUES TO MEANDER NEAR THE
OKLAHOMA STATE LINE LEADING TO NEAR NORMAL TEMPERATURES ACROSS
PORTIONS OF CENTRAL KANSAS. FURTHER SOUTH ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS...TEMPERATURES IN THE UPPER 90S/AROUND 100 WILL
COMBINE WITH DEWPOINTS IN THE 70S LEADING TO MORE OPPRESSIVE HEAT
INDICES AND A CONTINUATION OF HEAT HEADLINES THROUGH FRIDAY EVENING.
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ONCE AGAIN WITHIN A POST-FRONTAL UPSLOPE REGIME WITH MLCAPES
EXCEEDING 2500 J/KG/0-6KM AND BULK SHEAR OF 30-40 KTS POSSIBLY
SUPPORTING A FEW SEVERE THUNDERSTORMS ALONG/IMMEDIATELY NORTH OF
THE STATIONARY FRONT. WILL MAINTAIN MID POPS THU NIGHT AS WEAK
SOUTHERLY LLJ NOSES TOWARD THE OK STATE LINE. THE STATIONARY FRONT
IS PROGGED TO LIFT NORTH ON SAT RESULTING IN RISING TEMPERATURES
AS THE WARM SECTOR EXPANDS NORTHWARD ONCE AGAIN.

SUNDAY-WEDNESDAY...A SERIES OF CLIPPER-LIKE SYSTEMS WILL DIG OVER
THE GREAT LAKES AREA EARLY IN THE WEEK HELPING TO BREAK DOWN THE
PERSISTENT MID/UPPER LEVEL RIDGE WHILE DRIVING A COLD FRONT SOUTH
ACROSS THE GREAT PLAINS. THIS FRONT IS EXPECTED TO ARRIVE TUE-WED
BRINGING RELIEF FROM THE HEAT WITH CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS AND HIGHS IN THE 80S ACROSS CENTRAL KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78 100  77 100 /  30  40  40  20
HUTCHINSON      76  98  76  98 /  30  40  40  20
NEWTON          76  97  77  98 /  30  30  40  30
ELDORADO        77  98  77  99 /  20  30  30  20
WINFIELD-KWLD   78 102  78 103 /  30  40  30  20
RUSSELL         71  91  70  90 /  50  40  50  30
GREAT BEND      72  93  72  94 /  40  40  50  30
SALINA          74  93  74  92 /  40  40  40  30
MCPHERSON       75  96  75  96 /  30  40  40  30
COFFEYVILLE     80 104  79 103 /  30  30  20  20
CHANUTE         78  99  78  99 /  20  20  20  30
IOLA            78  97  78  97 /  20  30  20  30
PARSONS-KPPF    79 102  79 101 /  30  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR KSZ067>070.

EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR KSZ071-072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 3, 6:20 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED AUG 3 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
720 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGHOUT THE EVENING...SOME
OF WHICH MAY BE SEVERE WITH DAMAGING 60-70 MPH WINDS AND 1-INCH
DIAMETER HAIL. MOVING EAST AROUND 15 MPH THE THUNDERSTORMS WILL
PRODUCE LOCALLY VERY HEAVY RAINS. FURTHER THUNDERSTORM DEVELOPMENT
IS POSSIBLE LATER TONIGHT...SOME OF WHICH MAY PRODUCE GUSTS AROUND
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND
SOUTHEAST KANSAS DURING THE AFTERNOON AND EARLY EVENING HOURS
THURSDAY THROUGH SATURDAY. PLEASE REFER TO THE EXCESSIVE HEAT
WARNING FOR DETAILS. THE HIGH HEAT INDICES COULD PERSIST ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY NEXT WEEK WITH
ADDITIONAL HEAT HEADLINES POSSIBLE.

PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR FROM THURSDAY
THROUGH THE MIDDLE OF NEXT WEEK. A FEW STRONG STORMS WILL BE
POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/MWM

In the hours before

Special weather statement, Aug 3, 5:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED AUG 3 2011

KSZ067-032345-
RENO-
611 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF SYLVIA...OR 27 MILES SOUTHEAST
OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Aug 3, 5:33 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT WED AUG 3 2011

KSZ067-040000-
RENO-
633 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF ALDEN...OR 23 MILES WEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Aug 3, 5:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT WED AUG 3 2011

KSZ067-082-040030-
KINGMAN-RENO-
656 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CUNNINGHAM...OR 11 MILES EAST
OF PRATT...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Aug 3, 6:05 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED AUG 3 2011

KSZ091-040030-
HARPER-
705 PM CDT WED AUG 3 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 13 MILES SOUTHEAST OF
ANTHONY...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 3, 6:20 PM CST
Where
Reno County, 1.06 mi SSW of Nickerson
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
38.136, -98.087

Winds estimated around 70 mph blew a large camping trailer into an adjacent lake just south of Nickerson. Additionally, some trees and tree limbs were downed in the Nickerson area. Property damage amounts are rough estimates. The Sterling Bulletin was the sole contributor to this report.

Hail, Harper

When
August 3, 6:50 PM CST
Where
Harper County, 0.55 mi W of Harper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.280, -98.030

Small limbs were downed from strong wind gusts. Power was also reported out.

Thunderstorm Wind, Reno

When
August 3, 7:00 PM CST
Where
Reno County, 3.35 mi ENE of Turon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -98.370

One-inch diameter tree limbs were downed.

Thunderstorm Wind, Reno

When
August 3, 7:17 PM CST
Where
Reno County, 6.52 mi SE of Langdon
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.780, -98.240

Signs were blown over. Other unspecified damage was reported. Damage amounts are rough estimates.

Thunderstorm Wind, Sumner

When
August 3, 8:18 PM CST
Where
Sumner County, 0.88 mi NE of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -97.670

Were were estimated at least 60 mph.

Thunderstorm Wind, Sumner

When
August 3, 8:22 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.390, -97.640

Some power poles and trees were downed in the Conway Springs area, one of which damaged a residence's back deck. Power outages were reported across the southern one-third of Sumner County. Property damage amounts are rough estimates. The Conway Springs Star-Argosy contributed to this report.

Thunderstorm Wind, Sumner

When
August 3, 8:33 PM CST
Where
Sumner County, 2.14 mi NNE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -97.770

Winds were estimated around 60 mph.

Thunderstorm Wind, Sedgwick

When
August 3, 8:40 PM CST to 9:15 PM CST
Where
Sedgwick County, 2.13 mi SW of (Ict)wichita Arpt to 0.56 mi S of (Aao) Jabara Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
37.627, -97.456

Winds of 60 to 80 mph produced widespread damage from southwest to northeast across the Wichita Area, including: widespread tree damage, several downed power lines and damaged transformers, siding ripped off an apartment building near Pawnee and Broadway, roof and fence damage near Central and West, and railroad crossing gates blown over near K-15 and MacArthur. Property damage amounts are rough estimates. Additionally, roughly 14,000 Westar customers in the Wichita area were without power. The Wichita Eagle and Salina Journal contributed to this report.

Thunderstorm Wind, Reno

When
August 3, 8:50 PM CST
Where
Reno County, 7.23 mi E of Cheney Res
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.790, -97.700

Six-inch diameter tree limbs were downed. Relayed by KAKE-TV.

Hail, Cowley

When
August 3, 8:50 PM CST
Where
Cowley County, 5.87 mi WNW of Arkansas City
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.114, -97.141

Window damage was reported in the Geuda Springs area.

Thunderstorm Wind, Sumner

When
August 3, 9:00 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.150

Winds were estimated around 60 mph.

Thunderstorm Wind, Butler

When
August 3, 9:17 PM CST
Where
Butler County, 4.15 mi S of Towanda
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.740, -97.000

A 10-inch diameter tree limb was downed.

Thunderstorm Wind, Harvey

When
August 3, 9:25 PM CST
Where
Harvey County, 3.34 mi WNW of Annelly to 2.08 mi NW of North Newton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.980, -97.260

Winds estimated between 60 and 70 mph effected the Newton area, to about 6 miles southeast of Newton. Several tree limbs were downed across the area, and a shed lost part of its roof 5 miles southeast of Newton. Property damage amounts are rough estimates.

Hail, Cowley

When
August 3, 9:35 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -96.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340218, 340219, 340221, 340220, 340222, 340223, 340224, 340225, 340226, 340227, 340228, 340229, 340230, 340231.